Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 20, 2004, 5:33 PM CDT for Miami County, Kansas; Cass County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 5:33 PM CDT (22:33 UTC)
- Expired
- Apr 20, 2004, 6:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Miami County, KS, Cass County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 4:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
744
WUUS53 KEAX 202233
SVREAX
KSC121-MOC037-202330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT TUE APR 20 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASS COUNTY IN WEST CENTRAL MISSOURI
MIAMI COUNTY IN EAST CENTRAL KANSAS
* UNTIL 630 PM CDT
* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SOMERSET...OR ABOUT NEAR PAOLA...AND MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LOUISBURG BY 545 PM CDT.
CLEVELAND BY 555 PM CDT.
FREEMAN BY 605 PM CDT.
PECULIAR BY 615 PM CDT.
HARRISONVILLE BY 620 PM CDT.
THE TOWNS OF WEST LINE AND LAKE ANNETTE ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 3861 9486 3882 9437 3850 9426 3847 9462
3840 9463 3840 9486
$$
MSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 11:05 AM CDT, 6 hours 28 minutes earlier.
Area forecast discussion, Apr 20, 11:05 AM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1105 AM CDT TUE APR 20 2004 .DISCUSSION... HAVE UPDATED FORECAST TO ADJUST FOR CURRENT TRENDS IN CONVECTION BASED UPON RADAR/SATELLITE DATA. CONVECTION ASSOCIATED WITH MO/KS BORDER SHORTWAVE HAS JUST ABOUT EXITED EASTERN PORTION OF CWA. NEXT ROUND OF CONVECTION HAS BEEN GRADUALLY EXPANDING EAST SOUTHEAST ACROSS CENTRAL KS. THIS ACTIVITY IS IN RESPONSE TO NEXT SHORTWAVE WHICH IS MOVING EAST NORTHEAST THROUGH CENTRAL NM AND SOUTH CENTRAL CO. EXPECT CENTRAL KS ACTIVITY TO CONTINUE EXPANDING EAST INTO WEST CENTRAL MO THIS AFTERNOON. BEST BET FOR SEVERE THUNDERSTORMS IS SOUTH OF THE MO RIVER...AND CONFIDENCE ON THIS OCCURRING IS LOW DUE TO LACK OF ENOUGH TIME FOR AIRMASS TO RECOVER FROM MORNING STORMS AND LACK OF GOOD SOLAR HEATING DUE TO CLOUDS/CONVECTION MOVING BACK IN SO SOON. MJ .PREV DISCUSSION... 430 AM... THUNDERSTORMS DEVELOPED AROUND MIDNIGHT FROM KANSAS CITY TO NORTH OF COLUMBIA ALONG A DISTINCT WARM FRONT AT 850 MB. STRENGTHENING LOW LEVEL SOUTHWEST WINDS WERE EVIDENT ON THE PROFILER NETWORK OVER THE SOUTHERN PLAINS OVERNIGHT, AND BY 4 AM THE 850 MB FRONT WAS ORIENTED FROM NEAR LINCOLN NEBRASKA TO KIRKSVILLE. LOW LEVEL MASS CONVERGENCE CONTRIBUTED TO MORE CONVECTIVE DEVELOPMENT IN THE WARM SECTOR DURING THE LAST FEW HOURS. UPSTREAM, A LARGE MESOSCALE CONVECTIVE SYSTEM ORGANIZED IN CENTRAL KANSAS IN RESPONSE TO A VIGOROUS UPPER LEVEL DISTURBANCE. FIFTY KNOT 850 MB FLOW OVER THE TEXAS PANHANDLE HAS DEVELOPED IN RESPONSE TO THE UPPER WAVE THIS MORNING, BUT THE LOW LEVEL JET WILL WEAKEN CONSIDERABLY THIS MORNING AS THE MCS PROPAGATES EAST NORTHEAST. DESPITE THE WEAKENING IN THE WIND REGIME AND MARGINAL INSTABILITY, FAVORABLE SYNOPTIC SCALE LIFT SHOULD KEEP THE SHIELD OF PRECIPITATION IN TACT THROUGH THE MORNING HOURS GIVING NORTHERN MISSOURI A GOOD DOSE OF MUCH NEEDED RAIN. THE TRICKY PART OF THE FORECAST IS WHAT HAPPENS THIS AFTERNOON. THE 06Z ETA APPEARS TO HAVE A GOOD HANDLE ON THE OMEGA FIELDS AND THE PRECIPITATION THUS FAR. IF THAT TREND CONTINUES, THE MAJORITY OF MISSOURI WILL BE CLEAR OF PRECIPITATION SHORTLY AFTER NOON. THE ORIENTATION OF THE LOW LEVEL JET ALSO SUGGESTS THAT BY 18Z REMNANTS OF THE KANSAS MCS SHOULD BE IN EASTERN IOWA AND NORTHERN ILLINOIS. LOW CLOUDS WILL LIKELY LINGER INTO THE AFTERNOON. THE FOG CHANNEL INDICATES THAT THERE IS DECENT SUBSIDENCE IN WESTERN KANSAS BEHIND THE MCS, SO I EXPECT SOME BREAKS IN THE CLOUDS LATE IN THE AFTERNOON. SURFACE TEMPERATURES AROUND 70 YIELD CAPE VALUES AROUND 1800 J/KG. THE MOST LIKELY SCENARIO IS FOR CONVECTIVE INITIATION OVER NORTHCENTRAL KANSAS THIS AFTERNOON ALONG THE SURFACE TROUGH/850 MB MOISTURE GRADIENT. EVOLUTION TO A BROKEN LINE OF STORMS LATE IN THE AFTERNOON INTO THE EVENING WITH HAIL AND DAMAGING WIND GUSTS THE MOST LIKELY THREAT. THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE END OF THE WEEK AS A SERIES OF DISTURBANCES EJECT OUT OF THE BROAD WESTERN TROUGH. THE GFS IS IN GOOD AGREEMENT WITH THE ECMWF AND UKMET, AND IS PREFERRED OVER THE ETA BY THURSDAY. NOCTURNAL ACTIVITY MAY GRAZE SOUTHERN AND CENTRAL PARTS OF MISSOURI TOMORROW NIGHT AS A WARM FRONT BULGES UP INTO SOUTHERN MISSOURI. THEN THE BEST CHANCE FOR STORMS ARRIVES FRIDAY AND FRIDAY NIGHT AS THE WESTERN TROUGH FINALLY KICKS OUT INTO THE PLAINS. THE GFS AND ECMWF ARE IN GOOD AGREEMENT THAT THE TROUGH LINGERS INTO SATURDAY SO THE DAY SHIFT WILL NEED TO EVALUATE THE POTENTIAL FOR PRECIPITATION FOR SATURDAY. KOCH .PREVIOUS DISCUSSION... 325 PM MON... A NUMBER OF FORECAST CHALLENGES PRESENT THEMSELVES OVER THE NEXT WEEK...STARTING OFF WITH THE FIRST CHANCE FOR SIGNIFICANT AND WIDESPREAD RAIN IN OUR CWA SINCE LATE MARCH...SEVERE POTENTIAL LATE TUESDAY AFTERNOON AND EVENING...THEN HEAVY RAIN POTENTIAL LATE IN THE WORK WEEK. IN THE NEAR TERM THE FRONTAL BOUNDARY STRETCHING FROM SOUTHERN KS THROUGH CENTRAL MO IS BEGINNING TO LIFT NORTH. SATELLITE IMAGERY SHOWS LOWER CLOUDS ENTERING SOUTHERN KS AND MO ARE ADVECTING NORTH. STRONG WARM AIR ADVECTION FROM ISENTROPIC LIFT MECHANISM WILL BE AIDED BY SHORTWAVE LIFTING NORTHEAST FROM NORTH CENTRAL TX TO INITIATE CONVECTION THIS EVENING JUST SOUTH OF CWA. ACTIVITY WILL SPREAD NORTH/NORTHEAST INTO SOUTHERN CWA. THEN SECONDARY VORTICITY MAXIMUM/SHORTWAVE MOVING NORTHEAST THROUGH SOUTHERN UT/AZ WILL GIVE ANOTHER BOOST TO THE CONVECTION VERY LATE TONIGHT AND TOMORROW. NET EFFECT IS TO GO WITH LIKELY AND GREATER POPS OVER AT LEAST THE SOUTHERN HALF OF CWA BY 12Z TUE AND HIT POPS HARD ON TUESDAY. WARM FRONT WILL LIFT NORTH TOMORROW AND EXPECT IT TO END UP IN SOUTHERN IA BY AFTERNOON. 12Z ETA SHOWED LOTS OF CONVECTIVE FEEDBACK BY 00Z WEDNESDAY AND BELIEVE ERRONEOUSLY HELD WARM FRONT TOO FAR SOUTH. EARLY TUESDAY CONVECTION SHOULD END FROM SOUTHWEST TO NORTHEAST AS FIRST IMPULSE SWEEPS BY IN THE MORNING. ANOTHER SHORTWAVE IS PROGGED TO COME OUT OF THE CENTRAL HIGH PLAINS TOMORROW AFTERNOON ATTENDED BY RIGHT REAR QUADRANT OF UPPER LEVEL WIND MAX. DEGREE OF AIRMASS RECOVERY SUFFICIENT TO SUPPORT SEVERE STORMS WILL BE BASED UPON CLEARING AND HEATING OF BOUNDARY LAYER. AT THIS TIME THINK A SQUALL LINE COULD FORM OVER NORTHEAST KS AND NORTHWEST MO BY LATE AFTERNOON AS RIGHT ENTRANCE REGION OF JET PASSES OVERHEAD...AND THEN TRACK EAST THROUGH THE CWA DURING THE EVENING. TEMPERATURES ALSO A CONCERN AS MUCH OF CWA WILL BE IN THE WARM SECTOR IN THE AFTERNOON. CLOUDS/RAIN WILL DETERMINE HOW WARM...FOR NOW WILL LEAN TOWARDS CURRENT FORECAST WITH MINOR UPWARD TWEAKS USING ETA MOS. SHOULD SEE A LULL ON WEDNESDAY AS DOWNGLIDE ON BACK SIDE OF SURFACE SYSTEM YIELDS A STABLE ENVIRONMENT. SOME BACKWASH TYPE LOW CLOUDS/MAYBE SPRINKLES OVER NORTHERN MO ON WEDNESDAY. MJ THE WEATHER PATTERN APPEARS LIKE ITS GOING TO REMAIN ACTIVE THROUGH MUCH OF THE EXTENDED PORTION OF THE FORECAST. A SHORTWAVE TROUGH IS FORECAST TO DEEPEN OVER THE CENTRAL/SOUTHERN ROCKIES AT THE END OF THE WORK-WEEK. A SERIES OF PRECURSORY SHORTWAVES ARE FORECAST TO MOVE OVER THE CWA AHEAD OF THE MAIN TROUGH...AND INTERACT WITH A WARM FRONT OVER CENTRAL MISSOURI. WILL MAINTAIN CHANCE POPS FOR SHOWERS AND THUNDERSTORMS FROM THURSDAY THROUGH FRIDAY NIGHT. THERE IS SOME INDICATION THAT THE SYSTEM MAY EVOLVE INTO A CLOSED LOW AS IT MOVES ACROSS THE AREA. HAVE SLOWED THE ENDING OF PRECIP CHANCES DOWN A BIT...CONTINUING SLIGHT CHANCE POPS INTO SATURDAY MORNING. DO NOT EXPECT TEMPERATURES TO DEVIATE SIGNIFICANTLY FROM CLIMATOLOGICAL NORMS THROUGH THE EXTENDED PERIOD. LS && .PREV DISCUSSION... 1145 AM... HAVE MADE SOME MINOR ADJUSTMENTS TO TODAYS FORECAST. GOING WITH LESS CLOUDS OVER MOST OF CWA. AM IN THE PROCESS OF ADJUSTING RAIN CHANCES FOR TONIGHT AND TUESDAY. LOOKING LIKE A GOOD BET FOR ELEVATED CONVECTION TO GET GOING JUST SOUTH OF CWA THIS EVENING AND SPREAD NORTH AS FAR AS HIGHWAY 36 BY 12Z. THIS WARM ADVECTION RAIN WILL MOVE OFF TO THE NORTHEAST FAIRLY QUICK LEAVING A CHANCE FOR THE AIRMASS TO RECOVER OVER THE WESTERN CWA FOR ANOTHER ROUND OF STORMS BY LATE AFTERNOON. COULD SEE TWO ROUNDS OF SEVER POTENTIAL...FIRST TONIGHT WITH ELEVATED HAILERS AND THEN TOMORROW AFTERNOON AND EVENING IN THE FORM OF A SQUALL LINE. MORE ON THIS WITH AFTERNOON UPDATE. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, Apr 20, 12:52 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1252 PM CDT TUE APR 20 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SECOND ROUND OF THUNDERSTORMS WILL MOVE THROUGH WEST CENTRAL INTO NORTHEAST MISSOURI THIS AFTERNOON. THESE SHOWERS AND THUNDERSTORMS WILL SHIFT SOUTHEAST DURING THE EVENING HOURS. OTHER MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER NORTHERN MISSOURI. ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE MAINLY SOUTH OF THE MISSOURI RIVER. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 3 AND 11 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERAL MORE PERIODS OF THUNDERSTORMS ARE FORECAST FOR THE REGION STARTING THURSDAY OVER PARTS OF WESTERN AND CENTRAL MISSOURI...AND OVER THE ENTIRE REGION THURSDAY NIGHT INTO SATURDAY MORNING. FLOODING RAINS ARE POSSIBLE WITH THIS NEXT SYSTEM AS IT TRACKS SLOWLY EASTWARD THROUGH THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING WITH THE MAIN EMPHASIS BEING ALONG AND SOUTH OF THE MISSOURI RIVER. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. MJ
In the hours before
Special weather statement, Apr 20, 5:12 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 512 PM CDT TUE APR 20 2004 KSZ057-060-MOZ006>008-015>017-022>025-030>033-037>040-043>046-053- 054-210300- ADAIR MO-BATES MO-CALDWELL MO-CARROLL MO-CASS MO-CHARITON MO- COOPER MO-GRUNDY MO-HENRY MO-HOWARD MO-JACKSON MO-JOHNSON MO- LAFAYETTE MO-LINN MO-LINN KS-LIVINGSTON MO-MACON MO-MERCER MO- MIAMI KS-PETTIS MO-PUTNAM MO-RANDOLPH MO-RAY MO-SALINE MO- SCHUYLER MO-SULLIVAN MO- 512 PM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 94...IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...BATES...CALDWELL...CARROLL...CASS...CHARITON...COOPER... GRUNDY...HENRY...HOWARD...JACKSON...JOHNSON...LAFAYETTE...LINN... LIVINGSTON...MACON...MERCER...PETTIS...PUTNAM...RANDOLPH...RAY... SALINE...SCHUYLER AND SULLIVAN. IN KANSAS: LINN AND MIAMI. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE... BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY... KIRKSVILLE...MARSHALL...MOBERLY...PAOLA...SEDALIA...TRENTON AND WARRENSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LVQ
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 6:44 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson | 61 min |
| Apr 20, 6:59 PM CDT | Tornado Warning | EAX | Saline | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.